Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 189, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 9:07 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 9:07 PM CDT (02:07 UTC)
- Expired
- Jul 17, 2020, 10:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 9:30 PM CDT | TSTM WND GST 60 | Sebeka, MN | SECOND BLAST OF WIND GUSTING TO 60 MPH. SEVERAL LARGE BRANCHES BROKEN DOWN IN A YARD. |
| Jul 17, 9:31 PM CDT | HAIL 1.25 | 2 W Wadena, MN | |
| Jul 17, 9:44 PM CDT | HAIL 1 | Verndale, MN | REPORT FROM SOCIAL MEDIA. |
| Jul 17, 10:08 PM CDT | TSTM WND DMG | Staples, MN | TREES BEGINNING TO BE REPORTED GOING DOWN AND TAKING OUT POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1995 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted.
147
WUUS53 KFGF 180207
SVRFGF
MNC111-159-180300-
/O.NEW.KFGF.SV.W.0189.200718T0207Z-200718T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
907 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Wadena County in central Minnesota...
Northeastern Otter Tail County in west central Minnesota...
* Until 1000 PM CDT.
* At 907 PM CDT, severe thunderstorms were located along a line
extending from near Poplar to near Henning, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wadena, Menahga, New York Mills, Sebeka, Verndale, Ottertail and
Staples Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 4638 9473 4637 9473 4637 9515 4622 9515
4641 9569 4668 9551 4672 9517 4674 9516
4681 9493 4680 9479 4639 9478
TIME...MOT...LOC 0207Z 289DEG 31KT 4664 9476 4637 9550
HAIL...<.75IN
WIND...70MPH
$$
CJ2 follow-up statements
096
WWUS53 KFGF 180240
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
940 PM CDT Fri Jul 17 2020
MNC111-180249-
/O.CAN.KFGF.SV.W.0189.000000T0000Z-200718T0300Z/
Otter Tail MN-
940 PM CDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled. However gusty winds
to 50 mph are still possible.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Minnesota.
LAT...LON 4637 9473 4637 9515 4650 9516 4660 9515
4666 9517 4670 9479 4639 9478 4638 9473
TIME...MOT...LOC 0239Z 284DEG 31KT 4653 9436 4627 9510
$$
MNC159-180300-
/O.CON.KFGF.SV.W.0189.000000T0000Z-200718T0300Z/
Wadena MN-
940 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WADENA COUNTY...
At 939 PM CDT, severe thunderstorms were located along a line
extending from near Lake Shore to Bertha, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wadena, Sebeka, Verndale, Staples Airport, Nimrod, Aldrich and Blue
Grass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4637 9473 4637 9515 4650 9516 4660 9515
4666 9517 4670 9479 4639 9478 4638 9473
TIME...MOT...LOC 0239Z 284DEG 31KT 4653 9436 4627 9510
HAIL...<.75IN
WIND...70MPH
$$
CJ589
WWUS53 KFGF 180258
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
958 PM CDT Fri Jul 17 2020
MNC159-180308-
/O.EXP.KFGF.SV.W.0189.000000T0000Z-200718T0300Z/
Wadena MN-
958 PM CDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR WADENA COUNTY WILL EXPIRE AT
1000 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Minnesota.
LAT...LON 4637 9473 4637 9515 4650 9516 4660 9515
4666 9517 4670 9479 4639 9478 4638 9473
TIME...MOT...LOC 0258Z 289DEG 31KT 4648 9416 4622 9490
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:54 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 17, 6:54 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Fri Jul 17 2020
.UPDATE...
Issued at 654 PM CDT Fri Jul 17 2020
Severe thunderstorm complex has been moving through the region a
bit faster than CAMs have indicated. The northern and eastern
portions of the complex have been weakening, but there has been
additional development over western portions of our CWA and BIS's
area. Main trough axis is still to the west and there is quite a
bit of rich instability feeding into those storms. The severe
threat will continue, with thoughts that there will be additional
wind and heavy rain possible as the discrete cells to our west
form a complex. Highest probability of severe looks like it will
be mostly over southeastern ND and west central MN at this point
as northern portions have seen instability decrease with this
first round, but will continue to monitor.
Will let the heat advisory expire at 7 PM as planned. Still hot
and humid down there, but with storms rolling in during the next
few hours as well as sunset the apparent T values should be
dropping down.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Jul 17 2020
Thunderstorms have been rolling through the ND airports as well as
TVF, and will be moving into KBJI shortly. Winds are all over the
place with the convection as the storms are creating their own
small low and high pressure systems, so have mostly VRB with VCTS
or TSRA through this evening. Ceiling and vis are mostly VFR
although there have been some brief reductions to vis with the
heavier thunderstorms. Additional thunderstorms will move in from
central ND, so convection will continue through around 06Z for
most TAF sites. Winds will eventually shift to all northwesterly
behind a frontal boundary after 06Z, although directions will be
all over the place before the boundary comes through thanks to the
convection. Some additional thunderstorm development will be
possible late in the period, but uncertainty is very high so will
not include in the TAFs at this point.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
UPDATE...JR
SHORT TERM...TG
LONG TERM...BH
AVIATION...JRHazardous weather outlook, Jul 17, 5:22 AM CDT, 15 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 8:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
849 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 5 W BEMIDJI 47.48N 94.99W
07/17/2020 Beltrami MN PUBLIC
SEVERAL TREES BLOWN DOWN.
&&
GGUSTLocal storm report, Jul 17, 8:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST SEBEKA 46.63N 95.09W
07/17/2020 E60 MPH WADENA MN PUBLIC
&&
GGUSTLocal storm report, Jul 17, 8:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
855 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG MENTOR 47.70N 96.14W
07/17/2020 POLK MN PUBLIC
TREE DAMAGE IN TOWN FROM 545 THROUGH 550 PM CDT.
&&
GGUSTLocal storm report, Jul 17, 8:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST 2 SSW PARK RAPIDS 46.89N 95.08W
07/17/2020 M58.00 MPH Hubbard MN ASOS
PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/.
&&
GGUSTLocal storm report, Jul 17, 9:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
901 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL WIMBLEDON 47.17N 98.46W
07/17/2020 E0.75 INCH BARNES ND STORM CHASER
&&
GGUSTSpecial weather statement, Jul 17, 9:02 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
902 PM CDT Fri Jul 17 2020
MNZ029>031-040-180300-
East Otter Tail MN-Grant MN-Wilkin MN-West Otter Tail MN-
902 PM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL...GRANT AND
SOUTHEASTERN WILKIN COUNTIES UNTIL 1000 PM CDT...
At 902 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ottertail to Breckenridge. Movement was
southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fergus Falls, Ottertail Lake, Elbow Lake, Parkers Prairie, Battle
Lake, Henning and Ottertail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota...and southeastern North Dakota.
LAT...LON 4602 9626 4602 9647 4630 9660 4633 9660
4639 9665 4657 9601 4632 9515 4611 9515
4611 9577 4588 9576 4584 9625
TIME...MOT...LOC 0202Z 320DEG 28KT 4639 9548 4625 9657
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:13 PM CDT | Special Weather Statement | FGF | Grant, Wilkin | 62 min |
| Jul 17, 7:23 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 67 min |
| Jul 17, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 55 min |
| Jul 17, 8:11 PM CDT | Special Weather Statement | FGF | Becker | 64 min |
| Jul 17, 8:13 PM CDT | Special Weather Statement | FGF | Clay | 47 min |
| Jul 17, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wadena | 56 min |
| Jul 17, 8:42 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 48 min |
| Jul 17, 9:02 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 58 min |
| Jul 17, 9:56 PM CDT | Areal Flood Advisory | FGF | Clay | 6 hr |
| Jul 17, 9:57 PM CDT | Special Weather Statement | FGF | Grant | 63 min |
| Jul 17, 10:14 PM CDT | Special Weather Statement | FGF | Grant | 61 min |
| Jul 17, 10:17 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 58 min |
| Jul 17, 10:21 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 54 min |
| Jul 17, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 12 min |
| Jul 18, 5:45 PM CDT | Special Weather Statement | FGF | Hubbard | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.